Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Fort Worth, TX

April 7, 2002Jack County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 7, 2002, 5:31 PM CDT for Jack County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2002, 5:31 PM CDT (22:31 UTC)
Expired
Apr 7, 2002, 6:30 PM CDT
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Jack County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 116 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 6:25 PM CDTThunderstorm Wind 52 EVineyard, TXRoof damage to a house and a satellite dish was destroyed between Vineyard and Joplin.
Apr 7, 6:35 PM CDTThunderstorm Wind 52 EVineyard, TXTrees were blown down near vineyard.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 072231
SVRFTW
TXC237-072330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
530 PM CDT SUN APR 7 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACK COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 630 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 29 MILES SOUTHWEST OF JACKSBORO...MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSBORO AROUND 605 PM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO AT LEAST ONE INCH IN 
DIAMETER ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3340 9842 3301 9844 3301 9793 3344 9794
          3346 9815

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:35 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 7, 3:35 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT SUN APR 7 2002

THUNDERSTORMS WILL BE WIDESPREAD TONIGHT...WITH CHANCES FOR SEVERE
STORMS AND HEAVY RAINFALL ACROSS THE AREA.  SEVERAL TORNADOES HAVE
OCCURRED IN THE THROCKMORTON COUNTY AREA...WITH THE STORM
INTERACTING WITH AN OUTFLOW BOUNDARY THAT EXTENDED SOUTHEAST TO
SOUTH OF MINERAL WELLS.  ADDITIONAL SUPERCELL STORMS MAY FORM NEAR
THIS BOUNDARY.

LATER THIS EVENING...STORMS MAY CONGEAL INTO A BOW ECHO COMPLEX...OR
A LARGE HIGH PRECIPITATION SUPERCELL COMPLEX AND PRESENT A
SIGNIFICANT RISK OF WIND AND HAIL.  A FEW ADDITIONAL TORNADOES MAY
OCCUR AFTER DARK ACROSS PORTIONS OF NORTH TEXAS.

THE UPPER SYSTEM IS RATHER SLOW...THUS WE HAVE KEPT THUNDERSTORMS IN
THE FORECAST MONDAY...ENDING MONDAY NIGHT IN THE NORTHEAST.  ANOTHER
THREAT OF STORMS WILL COME LATE IN THE WEEK.  MOS POPS WERE TOO
LOW...ESPECIALLY PERIODS 1 AN 2 (TONIGHT AND MONDAY.)

FCSTID = 26
DFW   61  76  55  77 /  90  60  10   0
ACT   63  79  57  79 /  90  60  10   0

.FWD...
TX...TORNADO WATCH UNTIL 800 PM CDT SUNDAY FOR ZONES TXC027...
TXC035...TXC085...TXC093...TXC099...TXC113...TXC121...TXC133...
TXC139...TXC143...TXC145...TXC193...TXC217...TXC221...TXC237...
TXC251...TXC281...TXC309...TXC333...TXC363...TXC367...TXC425...
TXC429...TXC439...TXC497...TXC503.

FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES TXZ091>095...
TXZ102>107...TXZ117>123...TXZ131>135...TXZ144>148...TXZ157>162...
TXZ174>175.

In the hours before

Special weather statement, Apr 7, 12:09 PM CDT, 5 hours 22 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-072100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1209 PM CDT SUN APR 7 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING...ALONG AND WEST OF A LINE FROM JACKSBORO...TO WEATHERFORD
...MERIDIAN...AND COPPERAS COVE.  THIS INCLUDES BRECKENRIDGE...
MINERAL WELLS...STEPHENVILLE...HAMILTON...COMACNHE... EASTLAND
...GOLDTHWAITE..AND LAMPASAS.

FURTHER EAST...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THE REMAINDER OF NORTH CENTRAL TEXAS.

WITHIN THE MODERATE RISK AREA...THERE IS A SIGNIFICANT RISK OF
SUPERCELL THUNDERSTORMS...CONTAINING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. A FEW OF THE TORNADOES COULD BE
SIGNIFICANT.  THE MAIN THREAT OF TORNADOES WILL BE THROUGH EARLY
EVENING.

BY MID-EVENING...SEVERE STORMS WILL SPREAD RAPIDLY TO THE
EAST...AFFECTING AREAS MAINLY EAST OF INTERSTATE 35.  MOST OF THESE
STORMS WILL BE SLIGHTLY ELEVATED IN NATURE...THUS NOT AS LIKELY TO
BE TORNADIC.  HOWEVER...THEY COULD INCLUDE BOW ECHO STORMS AND HIGH
PRECIPITATION SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO COULD OCCUR WITH THESE STORMS.

SPOTTERS WILL BE ACTIVATED WEST OF INTERSTATE 35 THIS AFTERNOON AS
STORMS DEVELOP.  SPOTTER ACTIVATION IS MORE LIKELY EAST OF
INTERSTATE 35 AFTER DARK.

IN ADDITION...THERE IS A THREAT OF FLASH FLOODING THROUGH TONIGHT...MAINLY
EAST OF A LINE FROM BOWIE...TO WEATHERFORD...AND GATESVILLE.

THIS IS A DANGEROUS SEVERE WEATHER EVENT...ESPECIALLY WITHIN THE
MODERATE RISK AREA.  NORTH TEXAS RESIDENTS AND TRAVELERS SHOULD
LISTEN TO TV...COMMERCIAL RADIO...OR NOAA WEATHER RADIO FOR FURTHER
INFORMATION.
Special weather statement, Apr 7, 3:45 PM CDT, 1 hour 46 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT SUN APR 7 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT TO THE WEST
OF A LINE FROM DENTON...TO FORT WORTH...MERIDIAN...AND KILLEEN.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE ACROSS
NORTH TEXAS.

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
TO AFFECT A LARGE PORTION OF NORTH TEXAS OVERNIGHT.  SUPERCELL
THUNDERSTORMS DEVELOPING ACROSS WEST CENTRAL TEXAS AT THIS TIME WILL
MOVE EAST AND AFFECT THE AREA THIS EVENING.  TORNADOES ARE
POSSIBLE...HOWEVER THE GREATEST THREAT FOR TORNADOES WILL BE IN THE
WESTERN AND CENTRAL PORTIONS OF THE AREA THROUGH THIS EVENING.

WITH THE GROUND IN MANY LOCATIONS SATURATED FROM PREVIOUS
RAINFALL...THE THREAT OF FLASH FLOODING WILL BE SIGNIFICANT.  MOST
AREAS WILL RECEIVE ONE TO THREE ADDITIONAL INCHES OF
RAINFALL...WITH SOME ISOLATED AMOUNTS OF UP TO FIVE INCHES POSSIBLE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 1:42 PM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Apr 7, 3:01 PM CDTFlash Flood WarningFWDDallas3 hr
Apr 7, 3:47 PM CDTFlash Flood WarningFWDCollin, Denton, Grayson3 hr
Apr 7, 4:20 PM CDTTornado WarningFWDYoung55 min
Apr 7, 4:32 PM CDTSevere Thunderstorm WarningFWDEastland, Stephens58 min
Apr 7, 4:45 PM CDTFlash Flood WarningFWDTarrant2 hr
Apr 7, 5:14 PM CDTSevere Thunderstorm WarningFWDYoung46 min
Apr 7, 5:45 PM CDTSevere Thunderstorm WarningFWDPalo Pinto60 min
Apr 7, 6:17 PM CDTTornado WarningFWDJack43 min
Apr 7, 6:23 PM CDTSevere Thunderstorm WarningFWDParker67 min
Apr 7, 6:24 PM CDTSevere Thunderstorm WarningFWDMontague51 min
Apr 7, 6:33 PM CDTSevere Thunderstorm WarningFWDWise57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.